boston.com Your Life your connection to The Boston Globe

Chat on the recall of childrens' medicines

Michael Shannon is a pediatric emergency physician and pharmacologist/toxicologist at Children's Hospital Boston. He chatted with Boston.com readers about the recent recall of infant medicines and the danger they may pose to children.

Michael_Shannon: Good morning. I'm Dr. Michael Shannon of Children's Hospital Boston where I am a pediatrician and toxicologist. I will be chatting with you about the use of cough/cold preparations in children

Anne: Is it harmful to give an infant regular tylenol for teething and pain? What is added to the cough medicines that is potentially dangerous?

Michael_Shannon: It is not harmful to give your infant regular tylenol, as long as you follow the dosing guidelines. Infant tylenol, unlike cough/cold preparations, has been tested for safety in children.

Michael_Shannon: It is unclear which components of cough/cold products are dangerous, since these components have not been adequately tested.

BILL: what drugs have been recalled, and if our children have taken any of them recently what should we be concerned about?

Michael_Shannon: There is a very long list of medications being withdrawn. Rather than list them all here, I would advise you consult with the Boston Globe, or other media outlet. You will have no problem finding the list if you go online.

AJ: I have been advised by my children's pediatrician that I can give both Tylenol and Motrin, at their suggested repeat times overlapping doses, meaning I can give Tylenol, then 4 hours later give Tylenol again then if fever persists, give Motrin. then again 4 hours after the Tylenol was given give it again and 6 hours after the Motrin was given, give it again. I hope this makes sense and if so, is this really ok to do?

Michael_Shannon: This is an extremely common treatment for children with persistent fever. Unfortunately, the scientific data are unclear on the effectiveness of this strategy. Most data indicate there is no added value to combining the 2 agents. But, a few studies have suggested benefit. The good news is that if given properly, there does not appear to be any toxicity from the combination.

smittybelle: My ped recommends Benadryl to dry up a stuffy nose.....otherwise anything labeled "infants" or "Childrens" cold medicine seems to be pretty much ineffective. So why are they even on the market?

Michael_Shannon: A very good question. The data simply do not support the belief that Benadryl is useful for treating a stuffy nose in the child with a cold.

JessW: What is the best way to clear a stuffed nose in an infant (4 1/2 months). I never used these cold products, but my son seems to be suffering so with his first cold. TIA

Michael_Shannon: There are only a few options. The most common recommendation is to use a bulb suction to clear the secretions, or to place a few drops of saline in the infant's nose. Neither of these are clearly effective. Use of the bulb syringe can actually irritate your child's nose if done too vigorously.

ricardo: how deadly is this threat? Don't all medicines pose a potentiAL danGER? Isn't this just a case of the media trying to scare us?

Michael_Shannon: In this case, the concern is not being driven by the media but by those of us who are greatly concerned about the use of these products in young children. To answer you another way, the number of adverse events associated with cough/cold preparations in children is relatively small (when one considers how many millions of doses are given each year). However, as with any aspect of medical care, if an intervention is ineffective, then its risk must be zero. Otherwise, there is absolutely no rationale for giving it.

mike: We use benadryl for our 5 year-old twins when they are stuffed up at night and can't breathe. Is that ok, and are there any other medicines you recommend to help clear up stuffy noses due to colds?

Michael_Shannon: As addressed earlier, Benadryl does not work to clear up nasal congestion in children who have a cold. Unfortunately, there are no medicines that will clear that stuffy nose.

Z_s_Mom: So is the Concentrated Tylenol Infant Drop with Acetaminphen ok? Is the main problem really parents giving the wrong dosage and not the medicine itself?

Michael_Shannon: Tylenol (acetaminophen), unlike cough/cold preparations, has been well-tested in children. We know that it is both safe and effective when used properly.

owebo: My daughter is 4 yrs old. We occasionally give her nighttime triametic cold and cough. It seems to help her sleep with a bad cold. Is this a problem?

Michael_Shannon: There is an abundance of scientific data showing that triaminic and products like it do not help improve the cough or congestion associated with a cold. For this reason, we are suggesting the products not be used in children under 6.

charlie: My wife gave our son, when he was about 1 years old, infant Tylenol for teething every night for about a month or more. Is that too much? What are the risks for doing that?

Michael_Shannon: Giving Tylenol for an extended period of time is potentially dangerous and should never be done without consulting with your doctor. Health problems from too much Tylenol, when they occur, are very short-term.

dpl: These formulations have been available for a long time. Why have no studies been done, and why is there such a fuss now?

Michael_Shannon: Studies have been done for some time, showing that these products are neither safe nor effective. The "fuss" now is simply because a group of pediatricians finally became organized and vocal in their concern about these products.

owebo: I noticed the fda is recommending a ban up to 6 yrs old. Why?

Michael_Shannon: The 6 year old cutoff is being used for a few reasons. First, there are a bit more data on the safety and/or effectiveness of cough/cold preparations in older children. Second, the reports of adverse events are concentrated in children below 6, indicating they are the group most vulnerable to toxicity. Finally, we know that the body's ability to metabolize drugs changes significantly at around this age; children under 6 are less able to metabolize and eliminate these drugs.

Z_s_Mom: What should we do if we have given our child the recalled meds?

Michael_Shannon: Nothing - just stop using them if your child is under 6.

smittybelle: I have actually seen good results with Benadryl and NOT with things that are labeled as being for a cold. Benadryl seems to dry out inflamed and runny nasal passages. And it's not included in this recall. The recall is for medicine labeled for Infants...Benadryl isn't labeled for infants. I'm confused by your seemingly conflicting advice.

Michael_Shannon: I can understand the confusion. Benadryl does have some value as an antihistamine. So, it is useful for allergic problems, but not for problems associated with colds.

smittybelle: I wish you would clear up that this recall is not for Tylenol and Advil. It is for Tylenol and Advil WITH added ingredients for coughs/colds/stuffy noses. Simple infants tylenol and advil are not recalled.

Michael_Shannon: You are absolutely correct; I could not have said it any better.

JessW: Are there other products such as these cold medicines which are widely used and shouldn't be? What is the next recall?

Michael_Shannon: Your question brings up the important point of pediatric drug safety. You may know that about 80% of drugs given to children have never been tested for safety and effectiveness in children. Instead, dose adjustments are generally made, assuming that a child's weight is a fraction of an adult's weight. Therefore, dosing can simply be adjusted downward. This practice, which fails to take into account other differences between adults and children must end. We desperately need to push FDA and drug manufacturers to adequately test the medications we give to our children.

3sacrowd: So the studies show the benadryl is ineffective for colds, what about for mild allergic reactions that result in itching and hives? Do studies show that the effectiveness as an antihistimine in this application worth the "risk" of continued usage?

Michael_Shannon: Yes, the studies show that Benadryl has some effectiveness in allergic conditions such as hives. Because they are effective, the risk:benefit ratio would argue for using them in children with allergic symptoms. But, since Benadryl is not effective for stuffiness caused by a cold, the risk:benefit ratio changes. And, as I said earlier, sound medical practice requires that any intervention that is ineffective must have zero risk.

Michael_Shannon: Receiving no more questions, I will close the session. Thank you for your questions; I hope this chat has been of value.

Michael_Shannon: Michael Shannon, MD

More from Boston.com

SEARCH THE ARCHIVES